Pembrolizumab-Induced Seronegative Arthritis and Fasciitis in a Patient with Lung Adenocarcinoma

Author(s): Senol Kobak*

Journal Name: Current Drug Safety

Volume 14 , Issue 3 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Immune checkpoint inhibitors (CPIs) are new promising anti-cancer drugs that block negative costimulation of T-cells leading to an enhanced anti-tumor immune response. Pembrolizumab, an a monoclonal antibody, targeting the programmed cell death protein 1 (PD-1) pathway. CPIs have been associated with a number of immune-related adverse events (AEs), including musculoskeletal and rheumatic disease.

Objective: To present a case with lung adenocarcinoma treated with pembrolizumab, which developed inflammatory arthritis and fasciitis.

Case Report: A 73-year-old male patient was referred to the rheumatology outpatient clinic with complaints of pain in the pretibial area, pain and swelling in both ankles joints and the right fırst metacarpophalangeal (MCP) joint. Three months ago he had diagnosed with lung adenocarcinoma and pembrolizumab was started. Locomotor system complaints were started after receiving two infusions of pembrolizumab. Physical examination revealed both ankle arthritis, mild edema in the pretibial region, tenderness in the muscles and arthritis in the right fırst MCP joint. Laboratory examinations showed mild acute phase reactants elevation. Lower extremity MRI showed diffuse edema in both gastrocnemius muscle and fascia, compatible with fasciitis. Pembrolizumab-related fasciitis and seronegative arthritis were diagnosed. Low dose corticosteroid was started and a significant regression was observed in the patient's complaints.

Conclusion: Inflammatory myositis with fasciitis and inflammatory arthritis in lower extremities appears to be a new adverse effect of pembrolizumab therapy.

Keywords: Immune checkpoint inhibitor, pembrolizumab, lung adenocarcinoma, rheumatic feature, fasciitis, arthritis.

[1]
Couzin-Frankel J. Breakthrough of the year 2013. Cancer immunotherapy. Science 2013; 342: 1432-3.
[2]
Pardoll DM. The blockade of immune checkpoints in cancer immunotherapy. Nat Rev Cancer 2012; 12: 252-64.
[3]
Robert C, Ribas A, Wolchok JD, et al. Anti-programmed-death-receptor-1 treatment with pembrolizumab in ipilimumab-refractory advanced melanoma: A randomised dose-comparison cohort of a phase 1 trial. Lancet 2014; 384: 1109-17.
[4]
Kuswanto WF, MacFarlane LA, Gedmintas L, Mulloy A, Choueiri TK, Bermas BL. Rheumatologic symptoms in oncologic patients on PD-1 inhibitors. Semin Arthritis Rheum 2018; 47: 907-10.
[5]
Gediz F, Kobak S. Immune checkpoint inhibitors-related rheumatic diseases: What rheumatologist should know? Curr Rheumatol Rev 2019. Jan 18. [Epub ahead of print].
[6]
Sheik AS, Goddard AL, Luke JJ, et al. Drug-associated dermatomyositis following ipilimumab therapy: A novel immune-mediated adverse event associated with cytotoxic T-lymphocyte antigen 4 blockade. JAMA Dermatol 2015; 151: 195-9.
[7]
Khoja L, Maurice C, Chappell M, et al. Eosinophilic fasciitis and acute encephalopathy toxicity from pembrolizumab treatment of a patient with metastatic melanoma. Cancer Immunol Res 2016; 4: 175-8.
[8]
Bourgeois-Vionnet J, Joubert B, Bernard E, Sia MA, Pante V, Fabien N. Nivolumab-induced myositis: A case report and a literature review. J Neurol Sci 2018; 387: 51-3.
[9]
Gandiga PC, Wang AR, Gonzalez-Rivera T, Sreih AG. Pembrolizumab-associated inflammatory myopathy. Rheumatology (Oxford) 2018; 57(2): 397-8.
[10]
Narváez J, Juarez-López P. LLuch J, Narváez JA, Palmero R, García Del Muro X. Rheumatic immune-related adverse events in patients on anti-PD-1 inhibitors: Fasciitis with myositis syndrome as a new complication of immunotherapy. Autoimmun Rev 2018; 17(10): 1040-5.
[11]
Calabrese C, Kirchner E, Kontzias K, Velcheti V, Calabrese LH. Rheumatic immune-related adverse events of checkpoint therapy for cancer: Case series of a new nosological entity. RMD Open 2017; 3(1): e000412.
[12]
Naidoo J, Cappelli LC, Forde PM, Marrone KA, Lipson EJ, Hans J. Inflammatory arthritis: A newly recognized adverse event of immune checkpoint blockade. Oncologist 2017; 22: 627-30.
[13]
Lidar M, Giat E, Garelick D, et al. Rheumatic manifestations among cancer patients treated with immune checkpoint inhibitors. Autoimmun Rev 2018; 17(3): 284-9.
[14]
Benfaremo D, Manfredi L, Luchetti MM, Gabrielli A. Muscloskeletal and rheumatic diseases induced by immune checkpoint inhibitors: A review of the literature. Curr Drug Saf 2018; 13(3): 150-64.
[15]
Liew DFL, Leung JLY, Liu B, Cebon J, Frauman AG, Buchanan RRC. Association of good oncological response to therapy with the development of rheumatic immune-related adverse events following PD-1 inhibitor therapy. Int J Rheum Dis 2019; 22(2): 297-302.
[16]
Shafqat H, Gourdin T, Sion A. Immune-related adverse events are linked with improved progression-free survival in patients receiving anti-PD-1/PD-L1 therapy. Semin Oncol 2018; 45(3): 156-63.
[17]
Liepe J, Christ LA, Arnoldi AP, et al. Characteristics and treatment of new-onset arthritis after checkpoint inhibitor therapy. RMD Open 2018; 4(2): e000714.
[18]
Champiat S, Lambotte O, Barreau E, et al. Management of immune checkpoint blockade dysimmune toxicities: A collaborative position paper. Ann Oncol 2016; 27(4): 559-74.
[19]
van der Vlist M, Kuball J, Radstake TR, Meyaard L. Immune checkpoints and rheumatic diseases: What can cancer immunotherapy teach us? Nat Rev Rheumatol 2016; 12: 593-604.
[20]
Kim ST, Tayar J, Trinh VA, et al. Successful treatment of arthritis induced by checkpoint inhibitors with tocilizumab: A case series. Ann Rheum Dis 2017; 76(12): 2061-4.


open access plus

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 3
Year: 2019
Page: [225 - 229]
Pages: 5
DOI: 10.2174/1574886314666190528121039

Article Metrics

PDF: 28
HTML: 7
EPUB: 1